Minnesota, 2010

Hail in Minnesota, April 30, 2010

April 30, 2010 · NWS MPX · 3 events in 2 counties and zones

A very large storm system moved across the Northern Plains and Upper Midwest. Enough instability caused thunderstorms to develop along the leading edge of a slow moving cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A very large storm system moved across the Northern Plains and Upper Midwest. Enough instability caused thunderstorms to develop along the leading edge of a slow moving cold front. Some of the storms produced half inch hail, with the strongest storms producing up to nickel size hail during the late afternoon and evening hours of April 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 30, 4:51 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 30, 4:51 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
551 PM CDT FRI APR 30 2010

.UPDATE...
UPDATED TO INCLUDE 00Z AVIATION DISCUSSION BELOW.

&&

.DISCUSSION...
SHORT TERM TRENDS INDICATE SIG SEVERE WEATHER HAS ENDED OVER
WEST CENTRAL WISCONSIN. THUNDER THREAT WILL REMAIN OVER THE AREA
INTO THE EVENING AS UPPER TROUGH STILL MEANDERING NORTH ACROSS THE
EASTERN DAKOTAS. POCKET OF INSTABILITY REMAINS OVER THE FAR EAST
AND UNDER UPPER LOW. THIS COLD POOL MAY YET CLIP THE FAR NORTHWEST
PORTION OF THE CWA THIS EVENING. OTHERWISE...ACTIVITY SHOULD WANE
PRETTY MUCH BY SUNSET. DIURNALLY DRIVEN SHOWERS POSSIBLE ACROSS
THE FAR NORTHERN CWA SATURDAY AND SUNDAY AS UPPER LOW COLDER
TEMPERATURES ALOFT REMAINS OVER THE NORTHERN PORTION OF THE AREA.
COOLER TEMPERATURES AND MORE CLOUDS FOUND THAT REGION DURING THE
PERIOD.

LONGER TERM REMAINS TROUBLESOME AS AMPLIFIED WEATHER PATTERN
FLATTENS AS JET STREAM LIFTS NORTH ACROSS THE NORTHERN CONUS AT
LEAST EARLY IN THE PERIOD. LOOKS LIKE THE BEST POTENTIAL WITH FRONT
MOVING THROUGH LATE TUESDAY NIGHT AND WEDNESDAY AND AGAIN LATER
THU NIGHT AND FRIDAY AS A WEATHER SYSTEM TRAVELS SOUTH OF THE
AREA. THICKNESS/85H TEMPERATURES CONTINUE TO COOL AND CLOSE TO
CRITICAL RAIN/SNOW LEVELS BY LATER FRIDAY.

&&

.AVIATION.../00Z TAF ISSUANCE/
MAIN AVIATION CONCERN THROUGH THE FORECAST PERIOD WILL BE STRONG
WINDS DURING THE DAY ON SATURDAY AS VERY STEEP LAPSE RATES DEVELOP
ACROSS THE AREA ALLOWING FOR 30+KT WINDS TO BE MIXED DOWN THROUGH
THE DAY. PRIOR TO THAT... THE CURRENT SHRA ACTIVITY OVER THE AREA
SHOULD SETTLE DOWN QUICKLY THIS EVENING OVER MOST OF THE AREA...
WITH PERHAPS A FEW SHRA STICKING AROUND LONGER OVER THE NORTHERN
PORTION OF THE AREA WHERE DEEPER MOISTURE AND LARGE SCALE FORCING
PERSIST FOR A BIT LONGER. ELSEWHERE... THE LOSS OF DIURNAL HEATING
WILL ALLOW FOR THE SHRA TO END AND SKIES TO GENERALLY SCATTER OUT
THROUGH THE EVENING HOURS. THE UPPER LEVEL COLD POOL WILL MOVE
CLOSER TO THE AREA ON SATURDAY... ALTHOUGH THE HEART OF IT WILL BE
OFF TO THE NORTHWEST. HOWEVER... THERE WILL BE A SUFFICIENT
COMBINATION OF COLD AIR ALOFT AND SURFACE WARMING ALONG WITH
DECENT BOUNDARY LAYER MOISTURE TO PRODUCT BKN CU ACROSS THE AREA
AS THE DAY UNFOLDS. ALTHOUGH THESE CEILINGS COULD INITIALLY BE
AROUND 3K FT AGL... THEY WILL QUICKLY LIFT AND BE VFR BY
AFTERNOON. WINDS WILL PICK UP DRAMATICALLY DURING THE MORNING...
WITH SOUTHWEST WINDS SUSTAINED ABOVE 15KT ACROSS THE ENTIRE AREA
BY MID MORNING... AND PERHAPS ABOVE 20KT BY AFTERNOON... WITH
GUSTS AOA 30KT LOOKING LIKELY WITH SOME GUSTS NEAR 40KT OVER THE
TYPICALLY WINDY AREAS.

KMSP... A FEW SHRA COULD LINGER FOR THE VERY FIRST HOUR OR SO OF
THE FORECAST PERIOD... THEN EXPECT CLOUDS TO SCATTER OUT THROUGH
THE EVENING... WITH TIMING DIFFERENCES OF AN HOUR OR TWO POSSIBLE
FROM WHAT IS FORECAST. TIMING ON THE WIND INCREASE TOMORROW SHOULD
BE CLOSE TO FORECAST TIME FRAME... WITH GOOD CONFIDENCE ON
FORECAST SPEEDS... ALTHOUGH THEY MAY EVEN BE A BIT UNDERDONE... SO
LATER FORECASTS WILL NEED TO KEEP AN EYE ON THAT POSSIBILITY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

DWE/TRH
Hazardous weather outlook, Apr 30, 2:30 PM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT FRI APR 30 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
011200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
330 PM CDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE INTO EARLY EVENING...MAINLY
ACROSS CENTRAL MINNESOTA AND A PORTION OF WEST CENTRAL WISCONSIN.
THE STRONGER STORMS COULD CONTAIN SMALL HAIL...MAINLY OVER WEST
CENTRAL MINNESOTA THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY INTO TUESDAY NIGHT AS A COLD
FRONT MOVES THROUGH THE AREA. ORGANIZED SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 30, 3:13 PM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
413 PM CDT FRI APR 30 2010

MNZ054>056-302200-
CHIPPEWA-LAC QUI PARLE-SWIFT-
413 PM CDT FRI APR 30 2010

...THUNDERSTORMS MOVING OVER CHIPPEWA...LAC QUI PARLE AND SWIFT
COUNTIES THROUGH 500 PM CDT...

AT 408 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES NORTH OF MADISON...OR 7 MILES SOUTHEAST OF
BELLINGHAM. THIS STORM WAS MOVING NORTHEAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MADISON.
  CERRO GORDO.
  LOUISBURG.
  APPLETON.
  HOLLOWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4521 9619 4520 9612 4528 9613 4542 9599
      4526 9572 4494 9616 4506 9635
TIME...MOT...LOC 2113Z 220DEG 18KT 4507 9617
Special weather statement, Apr 30, 4:01 PM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
501 PM CDT FRI APR 30 2010

MNZ054>056-302245-
CHIPPEWA-LAC QUI PARLE-SWIFT-
501 PM CDT FRI APR 30 2010

...THUNDERSTORMS MOVING IOVER CHIPPEWA...LAC QUI PARLE AND SWIFT
COUNTIES THROUGH 545 PM CDT...

AT 458 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES NORTHEAST OF MADISON...OR 8 MILES SOUTH OF
LOUISBURG. THIS STORM WAS MOVING NORTHEAST AT 30 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MADISON.
  CERRO GORDO.
  LOUISBURG.
  MILAN.
  APPLETON.
  BIG BEND CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4520 9619 4520 9612 4529 9614 4541 9606
      4541 9571 4538 9558 4492 9600 4502 9631
TIME...MOT...LOC 2201Z 208DEG 24KT 4506 9613

TRH
Special weather statement, Apr 30, 4:45 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
545 PM CDT FRI APR 30 2010

MNZ055-302330-
SWIFT-
545 PM CDT FRI APR 30 2010

...THUNDERSTORMS MOVING OVER SWIFT COUNTY THROUGH 630 PM CDT...

AT 544 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR APPLETON. THIS STORM WAS MOVING NORTHEAST AT 25
MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  APPLETON.
  HOLLOWAY.
  RURAL AREAS OF WESTERN SWIFT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4541 9607 4541 9577 4516 9593 4519 9610
TIME...MOT...LOC 2245Z 206DEG 21KT 4523 9600
Special weather statement, Apr 30, 5:25 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
625 PM CDT FRI APR 30 2010

MNZ047-048-055-010015-
POPE-STEVENS-SWIFT-
625 PM CDT FRI APR 30 2010

...THUNDERSTORMS MOVING OVER POPE...STEVENS AND SWIFT COUNTIES
THROUGH 715 PM CDT...

AT 621 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES SOUTH OF HANCOCK. THIS STORM WAS MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CLONTARF.
  HANCOCK.
  STARBUCK.
  LOWRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4574 9561 4566 9525 4532 9573 4541 9591
TIME...MOT...LOC 2325Z 216DEG 22KT 4542 9579

The radar

The Minneapolis radar (KMPX), 147 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Stearns

When
April 30, 7:20 PM CST
Where
Stearns County, 0.84 mi NE of Sauk Centre
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.740, -94.960

Hail, Stearns

When
April 30, 7:50 PM CST
Where
Stearns County, 2.38 mi SE of Albany
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.610, -94.530

Hail, Hennepin

When
April 30, 10:55 PM CST
Where
Hennepin County, 0.49 mi W of Minneapolis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.000, -93.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218567, 218568, 218569.